New Mexico, 2022Flash Flooding in New Mexico, July 27, 2022
July 27, 2022 · NWS EPZ · 2 events in 2 counties and zones
Deep monsoon moisture moved back into southern New Mexico from the southeast. Light winds aloft kept storms moving slowly which allowed for heavy rain and flash flooding to occur in Grant and Otero counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture moved back into southern New Mexico from the southeast. Light winds aloft kept storms moving slowly which allowed for heavy rain and flash flooding to occur in Grant and Otero counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 27, 10:53 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 27, 10:53 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1153 AM MDT Wed Jul 27 2022
...UPDATED FOR 18Z TAF CYCLE...
.AVIATION...18Z TAF CYCLE
VFR conditions will generally continue through the TAF period.
Southwest winds AOB 10KTs this afternoon with the exception of
near thunderstorms becoming west southwesterly at 5-7KT tonight.
Thunderstorms currently forming off the higher terrain this
afternoon which will give each terminal a chance for VCTS from the
19-23Z time frame. Convection should begin to diminish after
sunset, generally by 06Z. Hi-res models suggesting some showers
moving northward out of Mexico after 06Z, which may affect KDMN,
KELP, and KLRU. Did not have enough confidence to mention in the
TAF.
&&
.PREV DISCUSSION...304 AM MDT Wed Jul 27 2022...
.SYNOPSIS...
Monsoon moisture will remain plentiful for several more days. This
means that daily chances for showers and storms will continue as
temperatures stay seasonably warm. The heaviest rainfall will
likely occur over area mountains and far western parts of the
Borderland, However localized flooding could occur just about
anywhere that storms manage to develop.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
Most of the Borderland is quiet as of 8z except for a few leftover
storms in the NM Bootheel and around Columbus. This activity is
expected to dissipate by around sunrise with tranquil conditions
elsewhere. An upper-level low/inverted trough is currently spinning
over northern Chihuahua. It has been moving at a snail's pace over
the past 48 hours to the northwest around a ridge that extends from
central TX to off the Southeast US coast. This weak disturbance is
expected to become less pronounced throughout the day but could find
a new home in southeast AZ. The increased troughiness to the west of
the CWA should keep the influx of moisture going along the NM-AZ
border. PW's will stay above normal for late July around 1.25 inches
with slightly higher values west of the Continental Divide. The
higher terrain will fire up convection first by 18z and likely
produce a few gusty outflows and spotty storms into the lowlands
during the afternoon. Isolated to scattered thunderstorms then look
to linger into this evening before winding down overnight as the
atmosphere stabilizes. Our southern and western areas are most
likely to see activity persist for Wednesday night. Heavy downpours
and small hail are possible with some storms. Temperatures will
again be around or just below normal today, reaching the low 90s in
the lowlands.
&&
.LONG TERM...Friday through Wednesday...
A persistent upper ridge that stretches from the west coast to
the southeastern states will still be in place as we start the
long term period Thursday. This ridge is anchored by upper highs
on both ends with one centered over northern California and the other
along the coast of Georgia. However it is the circulation around
the southeastern high that will have the dominant effect on the
area early in the long range period as plentiful moisture
continues to stream in from the south and southeast. While the
core of the moisture plume will continue to get steered into
Arizona to our west, the Borderland will certainly have sufficient
moisture to keep our daily dose of showers and storms going for
several more days. PWAT anomalies will be around .25" above normal
Thursday and won't vary much as we head into the weekend.
One thing to note will be what is left of an inverted trough that
has been lurking nearby. This feature will become more diffuse
with time as it takes up residence over Arizona, but I suspect it
will help focus a greater coverage of showers and storms over our
western zones at least Thursday and Friday. But with all the
moisture around, daytime heating and lift provided by area
mountains will result in at least some rain chances for just about
all areas on a daily basis through the upcoming weekend.
By early next week the upper high to our northwest should become
the more dominant feature for us as it works it's way over
Colorado and northern New Mexico. This would seem to indicate
that with a more easterly flow into the area we would see some
drying, especially for our eastern zones. And while models do show
some drier air trying to push in, PWAT values should still run a
tick or two above normal, so rain chances look to stay in the
forecast for the entirety of this forecast package.
&&
.FIRE WEATHER...
Critical fire weather concerns are not expected into early next
week. Monsoonal moisture will continue to stream in from the south
each day, especially west of the Continental Divide. Daily showers
and thunderstorms are most likely over the western areas, but the
lowlands could see isolated activity. Frequent lightning and gusty
winds are possible near storms or in passing outflows. Temperatures
will remain near normal into next week. Outside of gusty outflows,
surface winds will be light to modestly breezy.
Min RH's will range from 20-35% in the lowlands and 40-65% in the
mountains through the weekend. Ventilation rates will range from
poor to very good during the same period.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 94 73 97 74 / 40 40 30 50
Sierra Blanca 89 69 91 70 / 40 40 30 40
Las Cruces 94 69 94 69 / 40 40 30 50
Alamogordo 93 69 94 69 / 40 30 40 40
Cloudcroft 68 51 70 50 / 70 40 60 40
Truth or Consequences 91 69 91 70 / 50 30 50 50
Silver City 81 62 81 62 / 70 50 70 60
Deming 91 68 92 68 / 50 50 50 60
Lordsburg 88 67 87 67 / 60 60 70 60
West El Paso Metro 92 72 95 73 / 40 40 30 60
Dell City 95 69 96 70 / 30 30 20 30
Fort Hancock 94 71 97 71 / 40 50 30 50
Loma Linda 87 66 89 67 / 40 40 30 50
Fabens 93 71 95 72 / 30 40 20 50
Santa Teresa 91 70 93 70 / 50 40 30 60
White Sands HQ 91 72 94 73 / 40 30 40 50
Jornada Range 91 69 93 69 / 50 30 40 50
Hatch 92 69 93 70 / 40 40 40 50
Columbus 91 69 91 70 / 50 50 40 60
Orogrande 92 70 94 70 / 40 30 30 40
Mayhill 80 57 81 55 / 60 30 50 40
Mescalero 78 56 80 55 / 70 50 60 40
Timberon 78 56 80 55 / 60 30 50 40
Winston 83 61 82 61 / 60 40 70 60
Hillsboro 89 66 88 65 / 50 40 60 50
Spaceport 91 68 92 68 / 50 30 40 50
Lake Roberts 80 57 80 58 / 70 50 80 50
Hurley 88 64 87 64 / 60 50 70 50
Cliff 89 60 89 60 / 60 50 70 50
Mule Creek 83 61 82 62 / 60 60 80 60
Faywood 86 65 86 65 / 60 50 60 50
Animas 88 66 86 65 / 60 70 70 60
Hachita 87 65 86 65 / 70 60 60 60
Antelope Wells 86 64 85 64 / 70 70 80 60
Cloverdale 81 61 79 61 / 70 80 80 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/37
Hazardous weather outlook, Jul 27, 10:09 AM MST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Wed Jul 27 2022
NMZ401>417-TXZ418>424-281715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Wed Jul 27 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Another round of afternoon monsoonal thunderstorms initiating in
the mountains and spreading to the lowlands later in the
afternoon. These storms may produce gusty winds, small hail, and
heavy rainfall leading to localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Monsoonal thunderstorms will continue through Tuesday where heavy
rainfall leading to localized flooding, gusty winds, and small
hail will continue to be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed, however we encourage spotters
to report any severe weather or significant flooding to the
National Weather Service.
KS
Flash Flood, Grant
- When
- July 27, 2:00 PM MST to 4:00 PM MST
- Where
- Grant County, 1.74 mi NE of Georgetown to 1.69 mi WNW of Mimbres
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.867, -107.998
Dispatched reported Highway 35 was washed out from flooding out of Shingle Canyon.
Flash Flood, Otero
- When
- July 27, 3:30 PM MST to 5:00 PM MST
- Where
- Otero County, 1.87 mi NNE of Boles to 2.54 mi NE of Boles
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.943, -105.953
A report of at least a foot of running water and debris over the road near the intersection of North Florida Ave and North Scenic Drive on the north side of Alamogordo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 27 to 30, 202240 deaths · $35,000 · 30 events
- Flash Flooding and Heavy Rain in Arizona, July 27, 2022$200,000 · 7 events
- Hail and Damaging Winds in Oklahoma, July 27, 2022$166,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Missouri, July 27, 2022$70,000 · 1 in hail · 9 events
- Flash Flooding in New Mexico, July 27, 2022$85,000 · 4 events
- Flash Flood and Flooding in Illinois, July 27, 2022$40,000 · 65 kt wind · 6 events
- Damaging Winds in North Carolina, July 27, 2022$30,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Colorado, July 27, 2022$5,000 · 2.5 in hail · 28 events
- Flood and Hail in Colorado, July 27 to 28, 20223.75 in hail · 23 events
- Flash Flooding and Flood in Virginia, July 27 to 28, 2022$15,000 · 5 events
- Hail and Damaging Winds in Wyoming, July 27, 20221.75 in hail · 8 events
- Flash Flood and Damaging Winds in Kentucky, July 27 to 28, 2022$10,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048995, 1048997.